New York, 2018

Hail and Damaging Winds in New York, May 15, 2018

May 15, 2018 · NWS BGM · 9 events in 1 county or zone

An intense cold front move through central New York and northeast Pennsylvania during the afternoon of the 15th. This front produced a major squall line which eventually evolved into a derecho with estimated wind speeds of up to 115 mph in Wayne County, Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An intense cold front move through central New York and northeast Pennsylvania during the afternoon of the 15th. This front produced a major squall line which eventually evolved into a derecho with estimated wind speeds of up to 115 mph in Wayne County, Pennsylvania. The derecho moved into Sullivan County, New York with winds just shy of 100 mph. Thousands of trees were snapped and uprooted along at least a 35 mile path with many homes damaged from falling trees and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 15, 1:24 PM EST, 20 minutes earlier.

Area forecast discussion, May 15, 1:24 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
224 PM EDT Tue May 15 2018

.SYNOPSIS...
A cold front will drop through the region this afternoon
bringing showers and thunderstorms. In the southern tier,
western Catskills and northeast Pennsylvania the storms could
be severe with damaging winds the main threat. Brief heavy rain
and hail could also occur. Another round of rain is expected
Friday through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1035 AM update...
Current forecast in good shape just minor adjustments. Severe
thunderstorms potential for this afternoon continues for much
of the southern tier, western Catskills and northeast
Pennsylvania.

Initial area of convection has moved through this morning now
the southern half of the forecast area resides in the warm
sector. A mesoscale convective vortex in the vicinity of
Cleveland will track east across the area this afternoon
enhancing the convection as the surface boundary drops south.
Steep mid level lapse rates will lead to good destabilzation
along with a wind field which would support bowing segments and
damaging winds. Decent amount of CAPE in the hail growth zone
also indicates the potential for large hail. Timing for enhanced
convection will be during the early/mid afternoon across the
southern tier and western Catskills and mid/late afternoon in
northeast Pennsylvania.

341 am update...
Potential for severe thunderstorms from the southern tier and
southern Catskills in NY across all of northeast PA is the main
focus in the near term.

Conditions will become favorable for strong to severe storms around
noon today...developing over the central southern tier of NY and
track rapidly to the east and southeast through the afternoon with
the main threats being damaging winds and locally heavy rain...and
the secondary threats of large hail and a few tornadoes.

Cluster of thunderstorms currently over far srn Ontario and Lake
Erie will continue to move to the e/ne early this morning across wrn
and eventually central NY. The convection is forecast to weaken as
it moves east...outrunning the upper level support and encountering
a slightly more stable air mass. The showers and weak storms are
expected to track mainly over NY, and move quickly into ern/nrn NY
by the late morning.

An embedded upper level short wave and associated vort max will roll
through NY/PA this afternoon and combine with a strong area of
divergence aloft within the right entrance region of a 140 kt jet
near New Brunswick...and a rapidly destabilizing air mass to trigger
an area of convection over the sern tier of NY and n-central
PA. Initial storm mode may be supercellular for a brief period
of time with ML CAPE values around 2000 J/kg, 50 kts of deep
layer shear and steep low and mid level lapse rates...but as the
convection evolves may transition to linear segments with
embedded bow echoes. Early storm phase will likely see strong
updrafts...especially in the -10 to -30 deg C hail growth zone
and favorable wet bulb zero heights...around 9k ft...which will
create the potential for large hail. Downdraft CAPE values
around 1000-1500 J/kg and steep low level lapse rates will
create favorable conditions for damaging winds later on as the
storms evolve downstream. The threat for tornadoes is low. One
factor that might mitigate the severity of the storms is the
potential for significant cloud cover. If the morning convection
leaves behind a thick layer of clouds, then this will lessen
the amt of available instability. Current thinking at this time
is that cloud cover will be minimal and not inhibit convective
development.

There is also the potential for locally heavy rain as well. PWATs
around 1.5 to 1.7 inches, and deep convection...combined with rather
saturated soils may lead to localized flooding issues...especially
in the usual locations. Storms may be capable of producing 0.5
to 1 inch of rain in a short period of time. Urban and poor
drainage areas are at risk for minor flooding. A limiting factor
for flooding will be fast eastward movement of the storms.

Conditions clear out fairly quickly behind the front this evening
with winds shifting to the nw and becoming very light or calm
tonight. The leftover moisture near the sfc combined with light
winds may induce patchy fog tonight and Wed morning.

The front that moves through today will drop to the south tomorrow,
but become nearly stationary over srn PA...extending ewd off the
coast. High pressure builds in across nrn NY and ern Canada...which
will keep conditions to the north dry and quiet. However, the front
to the south will linger and allow for at least a chance of rain
showers through the day Wed. Any rainfall will be light and spotty.
The main result will be the much warmer air to the north...with
highs on Wed around Syracuse in the upper 70s close to 80...and only
into the mid to upper 60s in ne PA.

&&

.SHORT TERM /Thursday THROUGH FRIDAY/...

High pressure over Ontario and Quebec will bring a quiet
weather period to NY and PA on Thursday. An approaching wave
spinning out of the Central U.S. along a nearly stationary
front will lead to a chance for showers Thursday night in parts
of the Poconos. This front will once again start lifting north
on Friday with increasing clouds and shower chances from south
to north slowly throughout the day Friday. Model and ensemble
differences are still present on the exact timing of
precipitation onset. Right now a middle ground brings shower
chances into the Southern Tier on Friday with drier conditions
northward around Syracuse. QPF looks rather light through
Friday with most locations up to a half inch or so in the
Poconos.

Temperatures will reach the mid and upper 70's on Thursday with
lows in the 50's at night. High temperatures Friday will be
cooler the further south you go given clouds and shower chances
only in the low 60's with some values near 70 around Syracuse
with more in the way of sunshine.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...

Rain showers will overspread the entire region Friday night as
high pressure recedes and the frontal system advances. The
clouds and showers will keep highs only in the 60's Friday and
Saturday with lows staying up in the 50's.  A warm front is
forecast to move north of our region by early Sunday, allowing
temperatures to rise well into the 70s by afternoon. The warm
temperatures will destabilize the atmosphere and increase the
potential for thunderstorms.

High pressure will build in from the west sometime Monday,
leading to improving conditions. The proximity of the front to
our east prompts us to retain a chance for a shower, especially
early in the day given some differences in the modeling and
ensembles with the timing of the next front.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A severe weather event is ongoing across the southern terminals
through mid/late afternoon. At KELM/KBGM/KAVP, MVFR/Alternate
Required thunderstorms possibly severe with damaging winds
through 21Z. At KITH, MVFR/Alternate Required thunderstorms are
possible through 20Z but not severe winds. For KRME/KSYR,
MVFR/Alternate Required conditions through 00Z with occasional
showers. Overnight, VFR conditions for KRME/KSYR. At
KITH/KELM/KBGM, conditions will improve to VFR this evening with
IFR fog/ceilings possible between 09Z-12Z. At KAVP mid level
clouds overnight should preclude fog formation although
ceilings will lower into the low VFR category toward morning.

Winds shifting to the northwest at 8-12 knots this afternoon
becoming light and variable this evening. Light southeast winds
on Wednesday.

Outlook...
Midday Wednesday through Thursday night...Mainly VFR but
restrictions possible Wednesday afternoon at KAVP in showers.

Friday through Sunday...Restrictions possible in showers and
storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/RRM
NEAR TERM...BJT/RRM
SHORT TERM...DJP/MWG
LONG TERM...DJP/MWG
AVIATION...RRM
Hazardous weather outlook, May 15, 1:30 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
230 PM EDT Tue May 15 2018

NYZ044>046-056-057-062-PAZ039-040-044-048-072-161830-
Cortland-Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-
Northern Wayne-Lackawanna-Pike-Southern Wayne-
230 PM EDT Tue May 15 2018

...TORNADO WATCH 94 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Locally heavy rainfall may also occur with minor flooding in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-055-PAZ038-043-047-161830-
Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford-Wyoming-Luzerne-
230 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Locally heavy rainfall may also occur with minor flooding in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-161830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
230 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms may develop this afternoon across the Finger
Lakes and Mohawk Valley. Strong winds and brief heavy rain are the
main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 12:14 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
114 PM EDT TUE MAY 15 2018

PAZ038-039-151745-
Susquehanna PA-Bradford PA-
114 PM EDT TUE MAY 15 2018

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SUSQUEHANNA AND EAST
CENTRAL BRADFORD COUNTIES UNTIL 145 PM EDT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rush, or 10 miles west of Montrose, moving east at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rush, Jackson, Susquehanna, Susquehanna Depot, Montrose, Harford,
Hallstead, New Milford, Great Bend and Ararat.

Tornado and Severe Thunderstorm Watches remain in effect until 800
PM EDT for central New York...and northeastern Pennsylvania.

Additional statements will be issued as conditions warrant.

LAT...LON 4174 7615 4188 7620 4200 7571 4200 7548
      4178 7547
TIME...MOT...LOC 1713Z 258DEG 53KT 4183 7609

DAB
Special weather statement, May 15, 12:25 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
125 PM EDT TUE MAY 15 2018

NYZ057-062-151800-
Sullivan NY-Delaware NY-
125 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN DELAWARE AND
NORTHWESTERN SULLIVAN COUNTIES UNTIL 200 PM EDT...

At 124 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Margaretville to near
Hancock. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockland, Hancock, Margaretville, Fleischmanns, Hazel, Harvard,
Peabrook, Arkville, Fishs Eddy and Downsville.

A Tornado Watch remains in effect until 800 PM EDT for central New
York...and northeastern Pennsylvania.

Additional statements will be issued as conditions warrant.

LAT...LON 4215 7450 4215 7453 4212 7456 4202 7478
      4195 7464 4184 7489 4190 7527 4195 7529
      4195 7532 4196 7532 4220 7471 4220 7453
      4217 7446
TIME...MOT...LOC 1724Z 267DEG 26KT 4213 7472 4196 7524

DAB
Special weather statement, May 15, 12:33 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
133 PM EDT TUE MAY 15 2018

PAZ038-151830-
Bradford PA-
133 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...BRADFORD COUNTY UNTIL
230 PM EDT...

At 133 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine City to near Sylvania to Arnot.
Movement was east at 45 mph.

Strong wind gusts will be possible with these storms.

Strong thunderstorms will be near...
  Ridgebury and Sylvania around 140 PM EDT.
  Troy and Springfield around 145 PM EDT.
  Chemung and Canton around 150 PM EDT.
  Sayre and Athens around 155 PM EDT.
  Litchfield and Le Roy around 200 PM EDT.
  Towanda and Ulster around 205 PM EDT.
  Wysox and Windham around 210 PM EDT.
  Rome and Overton around 215 PM EDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.

LAT...LON 4200 7615 4165 7612 4164 7620 4154 7622
      4160 7687 4200 7692
TIME...MOT...LOC 1733Z 272DEG 40KT 4200 7685 4182 7695 4164 7711

DJN
Special weather statement, May 15, 12:39 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
139 PM EDT TUE MAY 15 2018

NYZ057-062-PAZ039-040-151830-
Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
139 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
DELAWARE...NORTHWESTERN SULLIVAN...CENTRAL SUSQUEHANNA AND NORTHERN
WAYNE COUNTIES UNTIL 230 PM EDT...

At 139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sherman to Rush. Movement was east at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockland, Rush, Jackson, Susquehanna, Susquehanna Depot, Montrose,
Dimock, Harford, Hallstead and Hancock.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for central New
York...and northeastern Pennsylvania.

Additional statements will be issued as conditions warrant.

LAT...LON 4174 7519 4175 7612 4200 7587 4202 7478
      4200 7475
TIME...MOT...LOC 1739Z 265DEG 39KT 4196 7550 4178 7603

DAB
Special weather statement, May 15, 12:57 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
157 PM EDT TUE MAY 15 2018

NYZ057-151830-
Delaware NY-
157 PM EDT TUE MAY 15 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN DELAWARE COUNTY
UNTIL 230 PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hazel, or 16 miles south of Delhi, moving east at 55
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Margaretville, Fleischmanns, Arkville, Dunraven, Big Pond Campsite,
Wolf Hollow, Halcottsville and Little Pond Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for central New
York.

Additional statements will be issued as conditions warrant.

LAT...LON 4215 7450 4215 7453 4212 7456 4198 7486
      4196 7489 4197 7490 4213 7492 4222 7453
      4220 7453 4217 7446
TIME...MOT...LOC 1756Z 265DEG 49KT 4205 7481

DAB
Local storm report, May 15, 1:43 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             DIMOCK                  41.75N  75.90W
05/15/2018  M1.00 INCH       SUSQUEHANNA        PA   TRAINED SPOTTER

&&

JML

The radar

The Albany radar (KENX), 99 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Sullivan

When
May 15, 1:44 PM EST
Where
Sullivan County, Livingston Manor
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.900, -74.830

Funnel Cloud, Sullivan

When
May 15, 1:50 PM EST
Where
Sullivan County, Liberty
Reported by
Trained Spotter
Coordinates
41.800, -74.750

Spotter reported a funnel cloud and pea sized hail.

Hail, Sullivan

When
May 15, 1:50 PM EST
Where
Sullivan County, Livingston Manor
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.900, -74.830

Hail, Sullivan

When
May 15, 2:00 PM EST
Where
Sullivan County, Livingston Manor
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.900, -74.830

Hail, Sullivan

When
May 15, 2:00 PM EST
Where
Sullivan County, Roscoe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -74.920

Thunderstorm Wind, Sullivan

When
May 15, 2:15 PM EST
Where
Sullivan County, Parksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.850, -74.770

Trees blown down near Main street and Route 17 blocking both lanes of road.

Thunderstorm Wind, Sullivan

When
May 15, 2:15 PM EST
Where
Sullivan County, Livingston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.900, -74.830

Thunderstorm winds blew trees down on wires .

Thunderstorm Wind, Sullivan

When
May 15, 2:20 PM EST to 2:40 PM EST
Where
Sullivan County, 1.3 mi WNW of Lava to 1.52 mi NE of Merriewold
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.626, -75.044

A powerful line of thunderstorms blasted the Narrowsburg, Tusten, Yulan and Forestburgh areas blowing down numerous trees. There were several |locations with widespread blow downs of mainly pine and spruce |trees. There were also many other locations with several trees |blown down and/or snapped. Most of the structural damage was to |trees falling on homes. There was an estimated 20 homes at least |that sustained damage from falling trees. Power was out through a |widespread area with numerous wires down and power poles snapped.

Thunderstorm Wind, Sullivan

When
May 15, 2:20 PM EST
Where
Sullivan County, 1.24 mi NE of Callicoon Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.840, -74.950

Thunderstorm winds blew numerous trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759813, 759815, 759816, 759817, 759818, 759819, 759820, 759821, 759822.